Alert archive / Alabama / Wind Advisories in 2020

Wind Advisory 4, NWS Huntsville, AL

April 22, 2020Franklin County, Lincoln County, Moore County, Tennessee; 11 counties in Alabama

NWS Huntsville, AL issued this wind advisory at Apr 22, 2020, 9:50 PM CDT for Franklin County, Lincoln County, Moore County, Tennessee; 11 counties in Alabama. It took effect at Apr 23, 2020, 12:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2020, 9:50 PM CDT (02:50 UTC)
In effect from
Apr 23, 2020, 12:00 AM CDT
Expired
Apr 23, 2020, 9:00 AM CDT
In force
9 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2620 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WWUS74 KHUN 230250
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
950 PM CDT Wed Apr 22 2020

ALZ001>010-016-TNZ076-096-097-231400-
/O.NEW.KHUN.WI.Y.0004.200423T0500Z-200423T1400Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
950 PM CDT Wed Apr 22 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT UNTIL 9 AM CDT 
THURSDAY...

* WHAT...Southeast winds of 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...From Midnight Until 9 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
768 
WWUS74 KHUN 231146
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
646 AM CDT Thu Apr 23 2020

ALZ001>010-016-TNZ076-096-097-231400-
/O.CON.KHUN.WI.Y.0004.000000T0000Z-200423T1400Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
646 AM CDT Thu Apr 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Southeast winds of 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...Until 9 AM CDT This Morning.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Scattered tree damage will be possible, especially due to the
  wet soils. Power outages may result, especially along the high
  terrain areas of northeast Alabama and southern middle 
  Tennessee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use extra caution when driving, especially if
operating a high profile vehicle. Secure outdoor objects.

&&

$$
645 
WWUS74 KHUN 231400
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
900 AM CDT Thu Apr 23 2020

ALZ001>010-016-TNZ076-096-097-231500-
/O.EXP.KHUN.WI.Y.0004.000000T0000Z-200423T1400Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
900 AM CDT Thu Apr 23 2020

...WIND ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Winds have fallen below criteria this morning so the Wind 
Advisory will be allowed to expire. Winds gusting 15 to 25 mph 
are still possible through the remainder of the morning. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Apr 22, 7:44 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 22, 7:44 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
744 PM CDT Wed Apr 22 2020

.NEAR TERM...(Tonight)
Issued at 744 PM CDT Wed Apr 22 2020

Bands of light rain have shifted east-northeast early this evening,
and appear to be moistening mid and lower levels. Dew points have
risen into the u40s-l50s. There is a narrow break in the rain in
northwest AL, but that will likely fill in over the next few hours.
Thus have increased PoPs to categorical this evening through the
overnight hours. An impressive diffluent zone is noted in satellite
imagery which is aiding impressive convective clusters and supercells
over LA, and within the dry slot over eastern OK. Stratiform
precipitation is rather expansive to the northeast of the LA/AR
convection, with lightning activity increasing. Thus, we may
experience thunderstorms with this expansive rain shield overnight.
And an MCS will likely evolve as the LLJ increases. Will look at the
00Z models as they arrive, but no current changes to our thinking
for late tonight into Thursday regarding convective/severe potential.

.SHORT TERM...(Thursday through Friday)
Issued at 235 PM CDT Wed Apr 22 2020

Elevated storms will still be on-going during the morning hours on
Thursday due elevated instability and favorable wind shear mentioned
in the section above. While heavy rainfall will also be a threat, the
progressive nature of this activity and some of the lower progged
QPF should minimize any concerns for flash/areal flooding issues. The
big question for Thursday deals with the conditional threat for
severe thunderstorms during the afternoon hours along and ahead of a
surface cold front that will sweep into the Tennessee Valley later
that evening. The initial band of showers/storms should clear the
area by the late morning. From here on out, the main question will be
how far north does a surface warm front make it and how much heating
can occur from a late morning and early afternoon window. Models are
split on this at the moment. The NAM, in particular, favors the warm
front surging north into our south/east zones, roughly setting up
along a Cullman to Scottsboro line. The NSSL-WRF and ARW also
supports a similar set-up though they are less aggressive with the
thermodynamics compared to the NAM. Regardless, this setup would
favor an environment that would support a second round of strong to
severe storms with all modes of severe weather possible. The
GFS/ECMWF, along with extended runs of the HRRR support the Tennessee
Valley region generally getting "cut off" from the richer, more
unstable air to the south and east. As a result, it favors the
redevelopment of strong to severe storms remaining displace across
East Central Alabama into Georgia. Should this occur, our threat for
a second round of thunderstorms (let alone severe weather) will be
fairly low. As such, we're maintaining our conditional threat
messaging. If the warm front can make back into North Alabama -- all
bets are off so to speak, and we'll have a much better shot of at
least a few severe storms. But as it stands now, this is a lower
probability than the second scenario presented and thus this remains
a low confidence forecast.

With the front sweeping east of the region Thursday evening,
precipitation chances will quickly diminish resulting a cool and dry
night with lows in the 50s. High pressure will support a partly sunny
Friday as southerly winds help to push temperatures back into the low
to mid 70s.

.LONG TERM...(Friday night through Tuesday)
Issued at 235 PM CDT Wed Apr 22 2020

Clouds will then increase ahead of another low pressure system that
will shift into the Mid-Mississippi Valley by Friday evening.
Scattered showers and isolated storms will increase heading into the
overnight hours on Friday, but the best rain/thunder chances will
hold off until Saturday as a weak front clips the region. The best
combination of instability and forcing will be displaced to our
north and west, so think the threat for any strong to severe storms
still remains low at this time. The low pressure system and front
will clear the area on Sunday, resulting in a period of benign
weather heading into the early next week. With a cooler post frontal
air mass in place, below normal temperatures (for Late April) will
continue to be favored. Models differ on the timing of the next front
which could arrive sometime late Tuesday into Wednesday. For now,
kept with the blends with regard to PoPs during this period which
favor a later arrival time of the boundary.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1223 PM CDT Wed Apr 22 2020

VFR conditions will continue this afternoon and into this evening,
with mid to high clouds increasing in coverage ahead of an
approaching storm system. Ceilings will lower late this evening into
the overnight hours as moisture and wind shear increase ahead of this
low pressure system. Expect -SHRA/SHRA to overspread the region late
tonight into Thursday morning, with a few embedded TSRA. For now,
have handled the thunder part with a VCTS given their projected
isolated nature. SSE/S winds will also become gusty at times late in
the period as a front moves through the region.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 22, 2:36 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
236 PM CDT Wed Apr 22 2020

ALZ001>010-016-TNZ076-096-097-231045-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
236 PM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A complex of thunderstorms is expected to move across the area
late tonight into Thursday morning. Some storms may be strong, with
locally rainfall and gusty winds up to 50 mph will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The redevelopment of scattered thunderstorms is possible from the late
Thursday morning through the afternoon. A few of these could be
strong to severe with large hail and damaging winds being the primary
threats. A tornado or two cannot be ruled out, especially across
Northeast Alabama.

Additional isolated to scattered thunderstorms will be possible
Friday night into Saturday, and again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel may
be needed on Thursday. Please relay any information about observed
severe weather to the NWS, while following all local, state and CDC
guidelines.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:02 PM CDTSpecial Weather StatementHUNLincoln43 min
Apr 23, 2:42 PM CDTSpecial Weather StatementHUNMadison33 min

Nearby

Wind Advisories in Alabama, 2020Wind Advisories in Tennessee, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.